Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 48, NWS Houston/Galveston, TX

August 28, 2004Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Aug 28, 2004, 11:55 AM CDT for Galveston County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 11:55 AM CDT (16:55 UTC)
Expired
Aug 28, 2004, 12:30 PM CDT
In force
35 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Galveston County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2418 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 281655
TORHOU
TXC167-281730-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1153 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  GALVESTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 1230 PM CDT

* AT 1152 AM CDT...LAW ENFORCEMENT HAS REPORTED A TORNADO AT OLD PORT 
  INDUSTRIAL ROAD AND 61ST STREET MOVING WEST.  THIS TORNADO WAS      
  A WATERSPOUT THAT HAS MOVED ONSHORE.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE GALVESTON.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2926 9509 2909 9501 2917 9469 2940 9479

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Aug 28, 9:40 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 28, 9:40 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
940 AM CDT SAT AUG 28 2004

.DISCUSSION...
CONVECTION NW OF THE AREA IS BEING INITIATED BY A SOUTHWARD
MOVING OUTFLOW BOUNDARY. EXPECT THIS BOUNDARY TO MOVE INTO THE
NORTHERN ZONES LATE THIS MORNING/EARLY THIS AFTERNOON AND
INITIATE SHWRS/TSTMS. WITH LIGHT WINDS...WE SHOULD SEE GOOD
CONVERGENCE ALONG THE SEA BREEZE. THE ATMOSPHERE IS VERY MOIST
AND UNSTABLE WITH AREA SOUNDINGS SHOWING PW VALUES AROUND 2
INCHES...AND LIS AROUND -6. CURRENT FORECAST APPEARS TO HAVE A
GOOD HANDLE ON THE SITUATION WITH LOCALLY HEAVY RAINFALL MENTIONED.
ONLY CHANGE WILL BE TO NUDGE POPS UP TO LIKELY AREAWIDE INLAND.

.AVIATION...
MAIN AVIATION CONCERN IS TSTM COVERAGE. SITUATION DEFINITELY
SUPPORTS VCTS IN THE FORECAST...MAY HAVE SOME TEMP GROUPS IN THE
NEXT PACKAGE FOR TSTM CONDITIONS THIS AFT. WILL MONITOR RADAR
TRENDS THIS MORNING. WILL LIKELY CONTINUE TO SEE MVFR CEILINGS THIS
MORNING AS HEATING PRODUCES A BKN CU FIELD.

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 93 74 89 72 90/ 60 40 60 30 30
HOUSTON (IAH)         92 76 88 73 89/ 60 40 70 40 40
GALVESTON (GLS)       90 80 86 77 87/ 50 30 60 50 40

&&

33/40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 11:04 AM CDTSpecial Marine WarningHGX56 min
Aug 28, 11:04 AM CDTSpecial Marine WarningHGX56 min
Aug 28, 11:59 AM CDTSpecial Marine WarningHGX61 min
Aug 28, 2:07 PM CDTSevere Thunderstorm WarningHGXHarris38 min
Aug 28, 3:29 PM CDTSevere Thunderstorm WarningHGXMontgomery46 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.